Non-steroidal anti-inflammatory drugs (NSAIDs)
Many people, particularly elderly people, regularly take non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen or naproxen, to relieve the pain of chronic conditions such as arthritis. Some may take aspirin to reduce the risk of heart attack or stroke.
It's estimated that between 15% and 30% of long-term NSAID users will develop a peptic ulcer sometime in their lives. They're also at higher risk of bleeding or perforation as a result of a silent ulcer.
It's suspected that NSAIDs cause peptic ulcers by:
- Damaging the lining of the stomach or duodenum, making it vulnerable to the harmful effects of acid and other gastric juices.
- Inhibiting the production of chemicals called prostaglandins that help protect the lining against erosion.
- Affecting blood flow to the area, inhibiting cell repair.
Page created on February 28th, 2010
Page updated on March 10th, 2010